Colorado, 2023

Tornadoes in Colorado, April 22, 2023

April 22, 2023 · NWS BOU · 4 events in 2 counties and zones

Four landspouts developed along a nearly stationary boundary. Three brief touchdowns occurred in southeast Weld County, while another one touched down in Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Four landspouts developed along a nearly stationary boundary. Three brief touchdowns occurred in southeast Weld County, while another one touched down in Adams County. All formed in open country and no damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 22, 11:00 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 22, 11:00 AM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1200 PM MDT Sat Apr 22 2023

.UPDATE...
Issued at 1155 AM MDT Sat Apr 22 2023

Only minor changes to the forecast at this time, mainly to focus
the afternoon shower activity: higher PoPs over the mountains and
a tighter gradient to low PoPs east of the mountains. While there
will be decent coverage of light showers, amounts should be light
and between daytime and warming temperatures, road impacts should
continue to be minimal so the advisory was cancelled. Forecast
temperatures are looking alright.

&&

.SHORT TERM...(Today and tonight)
Issued at 308 AM MDT Sat Apr 22 2023

Light to moderate snow is ongoing across the Denver metro and
most of the Foothills/Palmer Divide early this morning. Depending
on if your location was one of the "lucky" spots that saw a
consistent band overnight, anywhere from about an inch to 4 or 5
inches has fallen across the metro, with generally 4-10" across
the mountains and portions of the foothills.

Snow is expected to gradually decrease through the morning hours,
tapering off in the early to mid morning hours across the Denver
metro. This is largely a result of weakening mid-level fgen
(especially as the 700-600mb front sags south of the area),
decreasing divergence from a departing jet streak, and a lack of
QG ascent. However, snow showers should continue across the high
country through most of the day. Though there may be a brief lull
late this morning, we should see additional snow shower
development again this afternoon with shallow upslope &
instability, along with some weak 600-400mb fgen and a little
upper jet support. Snow accumulations across the Front Range
mountains and foothills will generally be in the 1-3 inch range
today, with only limited travel impacts. A few snow showers will
remain possible for the I-25 corridor though any additional
accumulations today would likely be a half inch or less.

In addition to the snow, the other main story of the day will be
the unseasonably cold temperatures forecast across the region.
Highs today will remain in the 20s to 30s across most of the high
country, with upper 30s to mid 40s likely across the plains. If we
maintain a thicker cloud cover through the day, DEN's record cool
"max" temperature (36F) could be in jeopardy. Cool temperatures
will continue overnight with 10s across the high country and 20s
to low 30s for most of the lower elevations.

.LONG TERM...(Sunday through Friday)
Issued at 308 AM MDT Sat Apr 22 2023

On Sunday, expect improving conditions as weak high pressure
builds over Colorado with continued northwest flow aloft. The
airmass will continue to dry out, but still could see a few snow
showers across the mountains in the afternoon. Temperatures will
warm into the 50s across the plains under a decent warm advection
patter as 700mb temperatures climb to around -2c at Denver. On
Monday, Colorado remains under a northwest flow regime with an
upper level trof passage moving through the flow. Interestingly
moisture is increasing fairly decent from the south as
precipitable water values closing in on a half of an inch. Seems
a bit too robust given the flow but it is spring time. Appears a
weak front on Monday evening will enhance shallow upslope flow
leading to showers across much of Northern Colorado ahead of the
next system.

Next big action turns towards a storm system which looks to impact
Colorado from Tuesday through late Wednesday of next week. The
storm system is taking the preferred track towards the four
corners region by late Tuesday before slowly tracking and slowly
weakening across southern Colorado and Northern New Mexico later
Wednesday. The GFS along with the other international players are
relatively similar in the track as described above. This is
setting the stage for a wet period with potentially decent amounts
of precipitation. Models showing anywhere from 1-2 inches of
precipitation over the Front Range with a bit lesser amounts over
the far northeast plains. The Canadian model is showing crazy 2-4
inches of liquid. There is not a lot of cold air with this system
and not a well defined cold front as well until later Tuesday
night and Wednesday with snow level's dropping. Much of the plains
look to be rain but could see a change over for higher elevations
of the plains (Palmer Divide) Tuesday night. The higher
foothills/east slopes could be in for significant snowfall if
current tracking and moisture hold together. Stay tuned.

Towards the end of the week, strong cyclone moves into the Dakota's
with a strong associated cold front into northern Colorado late
Thursday and Friday for another shot of showers and colder
temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1155 AM MDT Sat Apr 22 2023

Ceilings in the Denver area will continue to rise slowly. There
will continue to be isolated light showers, mainly west and south
of Denver, but impacts to visibility or lower ceilings will be
pretty localized. Overall, expect MVFR ceilings improving to the
3,000 to 5,000 foot range between 21z and 00z, then that cloud
layer dissipating between 02z and 04z. There's a slight chance of
fog with IFR conditions for 2 to 4 hours Saturday morning, but
more likely there will be enough downslope wind to prevent this.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gimmestad
SHORT TERM...Hiris
LONG TERM...Entrekin
AVIATION...Gimmestad
Hazardous weather outlook, Apr 22, 10:11 AM MST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Sat Apr 22 2023

COZ030>051-231715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Sat Apr 22 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow showers will continue across the high country this afternoon,
then diminish this evening. Additional snowfall of an inch or two
is possible, mainly south of Berthoud Pass. Isolated light snow
showers will move off the mountains onto the nearby plains, mainly
west of I-25 and south of I-70. No accumulation is expected in
these areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

It will be a quiet day on Sunday. On Monday, precipitation
chances will increase throughout the day, with best chances for
accumulating snow showers for the high elevations and mountain
passes. A significant weather system is increasingly likely for
Tuesday into Wednesday, with widespread and locally heavy
precipitation anticipated. Heavy snowfall is expected for the
mountains and foothills, and could bring high impacts if the
current forecast trends hold. For the lower elevations, a mix of
rain and snow is likely, with details on amounts and impacts more
uncertain at this time. Another system may bring additional
precipitation later on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Rodriguez

In the hours before

Local storm report, Apr 22, 9:43 AM MST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1043 AM MDT SAT APR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     SNOW             1 NW AURORA             39.71N 104.83W
04/22/2023  M4.0 INCH        ARAPAHOE           CO   PUBLIC

&&

BR
Local storm report, Apr 22, 10:14 AM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT SAT APR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     SNOW             POUDRE PARK             40.69N 105.30W
04/22/2023  M1.5 INCH        LARIMER            CO   TRAINED SPOTTER

&&

BR
Local storm report, Apr 22, 10:17 AM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1117 AM MDT SAT APR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     SNOW             2 NNW GRAND LAKE        40.27N 105.84W
04/22/2023  M3.0 INCH        GRAND              CO   PARK/FOREST SRVC

&&

BR
Local storm report, Apr 22, 10:18 AM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1118 AM MDT SAT APR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     HEAVY SNOW       6 WSW TRAIL RIDGE       40.40N 105.85W
04/22/2023  M8.0 INCH        GRAND              CO   PARK/FOREST SRVC

&&

BR
Local storm report, Apr 22, 11:06 AM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1206 PM MDT SAT APR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     SNOW             1 NNW FEDERAL HEIGHTS   39.88N 105.03W
04/22/2023  M3.0 INCH        ADAMS              CO   TRAINED SPOTTER

&&

BR
Local storm report, Apr 22, 11:32 AM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1232 PM MDT SAT APR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             1 ESE KEN CARYL         39.58N 105.13W
04/22/2023  M6.0 INCH        JEFFERSON          CO   PUBLIC

&&

BR

The radar

The Denver radar (KFTG), 27 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

4 tornado. Local standard time, as filed.

Tornado, Weld

When
April 22, 1:21 PM MST to 1:25 PM MST
Where
Weld County, 5.19 mi SW of Prospect Valley
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.021, -104.485

A tornado touched down in an open field. No damage was reported.

Tornado, Weld

When
April 22, 1:30 PM MST to 1:40 PM MST
Where
Weld County, 6.02 mi SW of Prospect Valley
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.011, -104.494

A tornado touched down in an open field. No damage was reported.

Tornado, Weld

When
April 22, 1:51 PM MST to 1:53 PM MST
Where
Weld County, 4.82 mi SW of Prospect Valley
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.025, -104.480

A tornado touched down in an open field. No damage was reported.

Tornado, Adams

When
April 22, 2:13 PM MST to 2:18 PM MST
Where
Adams County, 6.17 mi ENE of Aurora
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.758, -104.740

A tornado touched down briefly in an open field. No damage was observed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096516, 1096517, 1096519, 1096510.